New Zealand. The Ministry of Health has drawn attention to 2 cases of spontaneous haemorrhage reported in the literature associated with dietary supplements containing Ginkgo biloba.(1)
Case 1. A 70-year old man who presented with blurred vision was reported with spontaneous hyphoema after taking 80 mg Ginkgo biloba extract daily for one week. After ceasing the Ginkgo biloba extract but continuing acetylsalicylic acid there was no recurrence of the bleeding during the subsequent 3 months.(2)
Case 2. A 33-year old woman presented with headaches of increasing severity. She had been taking 120 mg of Ginkgo biloba extract daily for 2 years. Investigations revealed spontaneous bilateral subdural haematomas and prolonged bleeding times. Following decompression the headaches ceased and subsequent to discontinuation of the Ginkgo biloba bleeding times returned to normal. Fifteen months later the woman was well and headache-free.(3)
The major components of Ginkgo biloba are flavonoids (glycosides) and terpenoids (ginkgolides and bilobalide). Ginkgolide B is a potent inhibitor of platelet-activating factor. In the first case, it was thought that Ginkgo biloba may have acted synergistically with acetylsalicylic acid, producing an antiplatelet effect that resulted in haemorrhage.(2)
References: 1) Prescriber Update No. 15, August 1997, Therapeutics Section, Ministry of Health, Wellington.
2) Rosenblatt M, Mindel J. Spontaneous hyphema associated with ingestion of Ginkgo biloba extract. New England Journal of Medicine 336(15): 1108 (1997).
3) Rowin J, Lerwis SL. Spontaneous bilateral subdural nematomas associated with chronic biloba ingestion. Neurology 46: 1775-6 (1996).
4) Kleijnen J, Knipschild P. Ginkgo biloba. The Lancet 340: 1136-9 (1992).